Results 1 to 6 of 6
  1. #1
    Buteyko-breathing Cysta! pleasantlyblew's Avatar
    Join Date
    Feb 2003
    Location
    Plymouth, UK
    Posts
    450
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Anyone ever taken DHEA supplements and had their hair fall out?

    I had my DHEA level tested last year and also recently and each time it has shown me to have abnormally low levels. Drs here in UK won't give me anything (apparently it is not a recognised problem) but after researching about low DHEA (higher risk of cancer etc) I decided to try DHEA supplements.

    I've been taking them since beginning of October and I can't say if there has been any difference yet (not sure what to expect anyway) but I guess I should have a blood test to see if my level has increased.

    The problem is that I have quite noticeable scalp hair loss, which I have had before when I came off Spironolactone. Last year I came off Spiro suddenly and lost a considerable amount which grew back once I went back on it. Then a few months ago I decided to try to come off it very gradually (over 4 months) as I worry about the longterm implications of taking it (been on it 5 yrs) and I noticed once I was down to 25mg every two days, my hair appeared to be coming out a bit. So as I was worried about losing my hair again, I went back up to 50mg daily about 5 weeks ago.

    So, I expected my hair to stop falling out and in time start to grow back but instead it seems to be getting thinner (esp right side above my ear and also at the front). Luckily my hair was quite thick with lots of root lift, so to the onlooker it is not really noticeable yet. But I'm worried it may get worse. Now I don't know if it is the DHEA supplements making it fall out? It is sometimes a side effect apparently. Or maybe it is the results of coming off the Spiro and the loss is just continuing temporarily?

    I wish I knew what to do. Do I stay on the DHEA supplements and risk losing more hair or do I come off it and risk possibility of other health probs as a result of low DHEA?

    Has anyone else had this s/e with DHEA supplements? Please help!

    Nikki x
    'There is no such thing as bad food - only bad breathing' - Konstantin Buteyko

    210*****146*****135

  2. #2
    Registered User LovesFashion's Avatar
    Join Date
    Aug 2004
    Posts
    49
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    on the opposite side- my dhea level was HIGH - 990 or something, and im on yasmin to try and lower it. so i would say taking dhea too much or too often might do it - maybe it shot up really high too fast?

  3. #3
    Registered User Rosie1028's Avatar
    Join Date
    Dec 2001
    Posts
    1,532
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    What exactly does DHEA do?? I just had blood work and mine was something like 933. From my understanding, it is something that decreased as you age.
    Rosie~37
    Happily Married with 2 Children


    Dx PCOS, Hashi's

  4. #4
    Buteyko-breathing Cysta! pleasantlyblew's Avatar
    Join Date
    Feb 2003
    Location
    Plymouth, UK
    Posts
    450
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thanks for your replies ladies. DHEA stands for dihydroepiandrosterone and it is a steroid produced by the adrenals. It is known as the 'mother hormone' and controls all other hormones.

    I think that the method we use to measure DHEA in the UK is different to US but my results were 1.3 (range 1.7-9.22) this was said to be a reading expected for an 80 y o! Yes it does decline with age and is at its peak around 19-21 years old.

    I have read research which showed that people with illnesses such as diabetes and thyroid disorders often have low DHEA levels. I have hypothyroidism, hypoglycaemia and IR so it makes some sense that mine is low.

    I checked the bottle of DHEA supplements that I've been taking and it says hairloss can be a side effect. I am going to stop it for the time being and then try again in the new year to see if my hairloss changes.

    Nikki x
    'There is no such thing as bad food - only bad breathing' - Konstantin Buteyko

    210*****146*****135

  5. #5
    Registered User sharone's Avatar
    Join Date
    Jan 2004
    Location
    Jersey
    Posts
    58
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    If you are taking a DHEA supplement then that is what is causing your hair loss. My pharmacist warned me about taking it for that reason. The funny thing is, some women take it and have their hair thicken up and come back. However, most women lose it.

    I would definitely think about getting off of the DHEA supplement.

  6. #6
    Buteyko-breathing Cysta! pleasantlyblew's Avatar
    Join Date
    Feb 2003
    Location
    Plymouth, UK
    Posts
    450
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thanks Sharone, I was afraid that may be the cause.

    I wish I could stay on it as I worry about ageing too quick due to having not enough DHEA. Maybe I should try and find a good private Endo. The ones on the NHS are useless (I'm sure I know more than them about my conditions!)

    Nikki x
    'There is no such thing as bad food - only bad breathing' - Konstantin Buteyko

    210*****146*****135

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •